GCA and all that

I have had GCA for two and a half years started off at 60mg of Pred now down to 8 mg taking it slowly as you recommend. I do most things but feel so tired at the moment no energy at all also pains in shoulder and hip and weakness in the thigh muscles. I did start feeling better but it seems back to haunt me. It makes me so miserable and not good company for anyone. My son has been in an accident and I have been in London looking after him I have been back at home for a couple of days and due to go back at the end of the week but feeling like this I am not much help to anyone.

sorry for this just having a good moan!

6 Replies

  • I would suggest you go back up the dose a bit - what you describe sounds like PMR which is associated with GCA. Sometimes people develop GCA as the first sign that things are wrong, are put onto high doses of pred and so never experience the discomfort of PMR until the get to lower doses. PMR loves stress and you have to admit there is plenty of that around at present! In addition, this dose, 8mg or so, is the point at which your adrenal glands are going to have to start to wake up and work again to produce cortisol again - the stress hormone. If they aren't you will struggle to cope with stress anyway.

    Try a bit more pred - even 10mg may be enough. You will feel better, be more use to both yourself and him and once this is all done and dusted you can set off again on your VERY slow reduction - because from here on in requires a lot of patience.

    Best of luck - and all the best to your son.

  • thank you so much for your reply will up the dose to 10mg for the time being and see how I go.

  • Fiddle about a bit until you find the right dose for now - it won't be for ever! Look after yourself a bit - you need some TLC too.

  • Have upped to 10mg today after two and a half years it seems it will be forever just feeling a bit low at the moment but nothing I can do about it this illness is so difficult on the outside I look fine but on the inside with all these aches and pains I shuffle about as though I am 100 and it is so frustrating never mind I have had my moan now I had better get on with it.

  • I've been on pred for well over 5 years and have had PMR for 10 years so you have a long way to catch up with me! It is far better to take a dose that manages the aches and pains as well as they can be than to take too little and suffer. If you do that you might just as well take no pred at all - you have to have benefits to balance out the disadvantages. For a good 3 and a half years of that time I was on well over 10mg, I had to go up to 20mg at one point and getting to 10 was a point worth celebrating!

    But even with PMR, if it is well managed you should feel quite a bit better unless there is something else going on. I had other back problems, they were identified and dealt with and since then I have reduced steadily to 4mg (all my reductions for the last 3 years have been using my "dead slow and nearly stop" regimen, anything else leads to trouble) and really feel well most of the time. Do think about whether there is anything else on top of the PMR - and a load of us would recommend a few sessions of Bowen therapy!

  • About a month ago I hadBowen therapy also some physio the rheumy said he thought it was bursitis on the hip and rotator cuff in the shoulders and suggested physio. After the treatment I felt a lot better but I think the stress of my sons accident seems to have triggered the aches and pains and exhaustion again just finding it hard to be able to cope with it all I suppose I feel inadequate that I can't do the caring I want to do.

You may also like...